When is it time to change care to a Gerontologist?

Posted by codered032 @codered032, Oct 24, 2021

I am 70yo. Have always been healthy with no chronic illness. Two years ago during my annual physical I was diagnosed with a rare kidney disease, MCD. Having never been on medication, I started taking high dose prednisone. The side effects were awful. I am now taking Tacrolimus with similar side effects. My PCP is 30 something and appears to think this is just the aging process. I am having trouble finding a gerontologist. I don’t want to keep changing doctors but don’t know how or where to start looking.

Interested in more discussions like this? Go to the Aging Well group.

@migizii
I hope your experience with the Nurse Practitioner is a good one. You didn’t say whether the ARNP is a male or female. There seem to be more females who are. Keep in mind there are great ones and others not so great. If you feel rushed during an exam, let him or her know that.

Be a good historian about your medical history , medications etc . I find it helpful to jot down relevant facts and timelines( important). They will love you for doing that..it makes their job so much easier. One of my daughter’s big complaints is that so many of her patients don’t remember their medical history and are vague and rambling. Many times there is little documentation or help from families. It’s frustrating and time consuming.

I personally have always kept a journal of all significant happenings….medical, car, house etc. I’m that kind of personality and that’s what my dad did.

Let us know how things worked out.

FL Mary

REPLY
@loribmt

Hi, @codered032 I’m jumping into your conversation a little late. But the mention of Tacrolimus caught my attention. Does your PCP have you on this medication to use as an anti inflammatory drug for your kidneys?

From experience, this is an excellent drug but very strong. It also requires frequent Tacrolimus trough levels in your blood because it can cause serious damage to your kidneys and cause other serious side effect. Trembling and generally feeling ‘awful’ can be a good indication of too much in the blood stream. It’s also important to take magnesium with this as it can deplete the body of magnesium quickly. Instead of magnesium citrate you might consider a daily Magnesium Glycinate supplement. It’s easily absorbed and doesn’t cause intentional issues. The product is sold over the counter but you should check with your physician. I whole heartedly agree with @gingerw with looking for another provider.

If you don’t my asking, who put you on the Tacrolimus and the prednisone? Were you seen by a nephrologist? (Kidney specialist).

Jump to this post

Thank you for information on Magnesium.

REPLY
Please sign in or register to post a reply.
  Request Appointment